John Libbey Eurotext

Gériatrie et Psychologie Neuropsychiatrie du Vieillissement

MENU

VKA overdose in Covid-19 infected patients Volume 19, issue 4, Décembre 2021

Figures

  • Figure 1
  • Figure 2
  • Figure 3
  • Figure 4
  • Figure 5
Authors
1 Hôpital Foch, service de pharmacie, Suresnes, France
2 Hôpital Foch, service de biologie clinique, Suresnes, France
3 UMRS 1176 « hémostase, inflammation, thrombose », Le Kremlin-Bicêtre, France
4 La Cité des Fleurs-Diaconesses, centre de soins de suite et de réadaptation, service de médecine gériatrique, Courbevoie, France
* Correspondance

During the Covid-19 pandemic, four patients were admitted in a healthcare center. They were treated by vitamin K antagonists (VKA). We observed a substantially increased of their International Normalized Ratio (INR) The mean age of patients was 90 (± 8). All had different usual long-term therapy treatments but had fixed doses of VKA to reach a stable INR. No change of background treatment were realized. One patient presented cough whereas the three others were asymptomatic. In the pandemic context, a reverse transcriptase polymerase chain reaction (RT-PCR) for SARS-CoV-2 was realized for each patients. RT-PCR were all positives and were associated with a substantially increased INR. Mr H. was admitted with an INR of 2.25 and it increased to 5.93 the day after RT-PCR positivity. The VKA treatment was stopped but the INR one day after was 7.89. Mrs J. presented INR value from 1.96 to 4.58, 10 days later. PCR have been realized and VKA treatment was stopped: INR still increased up to 5.85. The INR of Mr R. increased from 1.82 to 8.05, 24 h after positive PCR results. Mrs F. presented a gradually increase of INR from 1.5 to 3.36, 72 h after PCR results three days after VKA discontinuation. Finally, this study suggest a link between the Covid-19 infection and an increased INR. It has been established that SARS-CoV-2 infection induces hypercoagulability in severe forms. Inversely, these four cases show a hemorrhagic risk with the elevation of the INR. It could have a risk of overdose when patients treated with VKA and positive to Covid-19. This raises the question of discontinuing VKA and substituting them with another anticoagulant, or performing INR controls more frequently in the context of Covid-19. Moreover, an unexpected increase of INR could lead to realize a Covid-19 RT-PCR in this pandemic context.